Return of GCA

Hi I have not posted on this site for a while. I had GCA 9 years ago and it took me a long time to come off steroids I had to reduce with the help of Methotrexate I finely came off booth about 4 years ago. But problem my adrenal glands did not kick in and now I am steroid dependent on Hydrocortisone. The last few weeks I have been experiencing bad pain where the pain was when a had GCA, GP cant tell me if it`s back because of the Hydrocortisone cant give me Prednisolone because he say it could cause a Adrenal crisis

.What do you think.

m-duke123

11 Replies

oldestnewest
  • Talk about rock and a hard place. Have you been referred to a Rheumatologist or another specialist for GCA? Your doctor sounds out of her/ his depth and your eyesight could be compromised. If you are particularly worried you will need to get yourself to Accident and Emergency so that you are in the system for help. You must be very anxious.

  • m-duke, not sure if I'm reading that correctly but I can't quite understand why your GP says that giving you prednisolone could cause an adrenal crisis. Patients have often mentioned that their Pred doses have been increased because they were found to be on the verge of having an adrenal crisis.

    In cases where the patient is consistently unable to successfully reduce below 5mg Pred due to their adrenal glands not kicking back in with their natural supply of steroids (cortisol), then either a maintenance dose of 5mg Pred or switching to Hydrocortisone is often recommended.

    Certainly, if your symptoms are due to a return of GCA, then you need high dose Pred, perhaps alongside Toxilizumab, to protect your vision. If you are in the UK, your GP should be able to fast-track you to a rheumatologist if he suspects GCA. Other than that, I agree with SheffieldJane, get yourself to A&E or the Emergency Room.....immediately if you have any sudden problems with your vision.

  • I am all ready on 20mg of Hydrocortisone per day over 3 doses I have seen a Rheumatologist in the past but I have a appointment to see the Endocrinologist in May hope she has the answers.

  • In that case - call the endocrinologist, explain the situation and ask if it is possible to bring the appt forwards

  • Yes I will do

  • I think your GP is in serious need of some retraining!

    An adrenal crisis happens because of a LACK of corticosteroid, not an excess. There is no reason at all I can think of for not giving you pred - and as for "he can't tell it is back because of the h/c" - you are on a maintenance dose, the same sort of amount that your body needs, just like anyone else who develops GCA who wasn't on pred. If you do end up on a high dose of pred you won't need the h/c for a while - that is the only thing that will happen.

    I agree with the others - you need a competent doctor. You are presumably in the UK as you say prednisolone. If there isn't another GP who will see you as an emergency at the practice, I would start by calling 111 and asking if you can speak to an OOH doctor and if they aren't helpful you possibly may have to go to A&E but do so at a big hospital with a rheumatology or opthalmology department.

  • Yes I will do Thank you

  • Tocilizumab, ( actemra) is very new. Google it. Maybe you would qualify for a clinical trial. Not a steroid, so maybe ok for you?

  • There are currently no clinical trials recruiting. Just the completion of the follow-up for the GiACTA Phase 3 clinical trial. And that was for GCA, not PMR.

  • Yes. I overstated the state of the art. Thanks for the correction. More importantly, your advice about seeking another physician was a much more relevant first step.

  • I can only endorse what has been said before............your sight is at risk and your GP wants a good clip around the ear. Do not wait for that appt, ring the Endo bloke today and if you get no response the biggest hospital near you A&E today...........

You may also like...